Browse

You are looking at 1 - 2 of 2 items

Open access

Yew Wen Yap, Steve Ball and Zubair Qureshi

Summary

The coexistence of primary hypothyroidism and thyroid-stimulating hormone (TSH)-stimulating pituitary macroadenoma can be a rare occurrence and can make diagnosis very challenging. We describe a case of a 44-year-old female with a history of fatigue, poor concentration, weight gain and amenorrhoea together with biochemical evidence of primary autoimmune hypothyroidism. Her initial TSH levels were elevated with low normal free thyroxine (T4) levels. Levothyroxine treatment was initiated and the dose was gradually titrated to supraphysiologic doses. This led to the normalisation of her TSH levels but her free T4 and triiodothyronine (T3) levels remained persistently elevated. This prompted a serum prolactin check which returned elevated at 2495 µ/L, leading onto pituitary imaging. A MRI of the pituitary gland revealed a pituitary macroadenoma measuring 2.4 × 2 × 1.6 cm. Despite starting her on cabergoline therapy with a reduction in her prolactin levels, her TSH levels began to rise even further. Additional thyroid assays revealed that she had an abnormally elevated alpha subunit at 3.95 (age-related reference range <3.00). This corresponded to a thyroid-secreting hormone pituitary macroadenoma. She went on to have a transphenoidal hypophysectomy. Histology revealed tissues staining for TSH, confirming this to be a TSH-secreting pituitary macroadenoma. This case highlighted the importance of further investigations with thyroid assay interferences, heterophile antibodies, alpha subunit testing and anterior pituitary profile in cases of resistant and non-resolving primary hypothyroidism.

Learning points:

  • Levothyroxine treatment in primary hypothyroidism can potentially unmask the presence of a latent TSH-secreting pituitary macroadenoma, which can make diagnosis very challenging.

  • A high index of suspicion should prompt clinicians to further investigate cases of primary hypothyroidism which despite increasing doses of levothyroxine treatment with normalisation of TSH, the free T4 and T3 levels remain persistently elevated.

  • Clinicians should consider investigating for adherence to levothyroxine, thyroid assay interference, heterophile antibodies, TSH dilution studies, alpha subunit and anterior pituitary profile testing to further clarity the diagnosis in these patients.

  • Although coexistent cases of TSHoma with primary hypothyroidism are rare, it should always be in the list of differential diagnoses in cases of unresolving primary hypothyroidism.

Open access

Emilia Sbardella, George Farah, Ahmed Fathelrahman, Simon Cudlip, Olaf Ansorge, Niki Karavitaki and Ashley B Grossman

Summary

Pituitary adenomas are a common intracranial neoplasm, usually demonstrating a benign phenotype. They can be classified according to pathological, radiological or clinical behaviour as typical, atypical or carcinomas, invasive or noninvasive, and aggressive or nonaggressive. Prolactinomas account for 40–60% of all pituitary adenomas, with dopamine agonists representing the first-line treatment and surgery/radiotherapy reserved for drug intolerance/resistance or in neuro-ophthalmological emergencies. We present the case of a 62-year-old man with an apparently indolent prolactin-secreting macroadenoma managed with partial resection and initially showing a biochemical response to cabergoline. Five years later, the tumour became resistant to cabergoline, despite a substantial increase in dosage, showing rapid growth and causing worsening of vision. The patient then underwent two further transsphenoidal operations and continued on high-dose cabergoline; despite these interventions, the tumour continued enlarging and prolactin increased to 107 269 U/L. Histology of the third surgical specimen demonstrated features of aggressive behaviour (atypical adenoma with a high cell proliferation index) not present in the tumour removed at the first operation. Subsequently, he was referred for radiotherapy aiming to control tumour growth.

Learning points:

  • The development of secondary resistance to dopamine agonists (DAs) is a serious sign as it may be associated with de-differentiation of the prolactinoma and thus of aggressive or malignant transformation.

  • Significant de-differentiation of the adenoma documented on consecutive histologies suggests a possible transition to malignancy.

  • A combination of histological ‘alarm’ features associated with persistent growth and escape from DAs treatment in recurrent adenomas should alert clinicians and demands close follow-up.

  • A multidisciplinary approach by pathologists, endocrinologists and neurosurgeons is essential.